Cancer back as patient given wrong medicine

TRACEY CHATTERTON
Last updated 05:00 08/08/2014

Relevant offers

Health

Kidney donor living in agony and poverty after generous gift to father Watch what you eat with diet cameras Medical innovation a pulsating heart for business Grant Looker back from the brink of death Chatham Island women hit town for breast screening and shopping trip Breast screening is coming to Mangakino Lack of supervision means Dunedin Hospital loses trainee surgeons Keratoconus eye disease tests for Wellington kids a world first New Zealanders living longer than ever Mental Health provider and Australian bank first to negotiate health contract

A patient's cancer returned while she was taking the wrong medication given to her by a Napier pharmacy.

The woman, known as Ms A, was prescribed a five-year course of tamoxifen to reduce the risk of cancer returning after she had a bilateral mastectomy and chemotherapy in 2012.

In March last year, she went to Napier Balmoral Pharmacy for a three-month supply of the medication, a Health and Disability Commission report says.

A staff member correctly typed out a prescription label for 20mg tablets of tamoxifen but it was put on the wrong bottle, an investigation by the pharmacy later found.

A similarly named drug, tenoxicam, was mistakenly taken from the shelf and given to Ms A. Tenoxicam is often used to treat inflammatory and degenerative disorders such as rheumatoid arthritis.

Ms A noticed the tablets were different, but assumed it was because of funding changes, deputy commissioner Theo Baker said in a report. She took the medication from April to July 2013.

During that time she noticed a lump in her reconstructed breast had started to change. A biopsy revealed the cancer had returned and may have spread to her lymph nodes.

When she returned to the pharmacy in August she noticed the tablets she was given were once again round and white. She asked staff about this and they discovered she had been given tenoxicam instead of tamoxifen.

The pharmacy's stock was organised alphabetically, so the two medications were nearby on the same shelf.

Ms A complained to the Health and Disability Commission in September 2013. That same month she had her lymph nodes removed and began another six months of chemotherapy and radiation therapy.

Baker could not determine who was responsible for the error because the dispenser did not initial the prescription, which was standard procedure (SOP) at the time.

Baker said it was inadequate that the medications were kept so close together, as "lookalike, soundalike medication names" were one of the most common causes of medication errors throughout the world. She ruled that the pharmacy breached the code of rights by not providing Ms A with a service with "reasonable care and skill".

Staff were devastated when they learned of the error, the report said. The pharmacy had since placed signs on shelving, created branded labelling, and added warning notes to the computer software used.

As recommended, the pharmacy had updated its SOPs and now required two staff members to check and initial medication before it was given to customers.

Baker recommended that the SOPs be reviewed at least every two years.

Ad Feedback

The pharmacy must also check staff are complying with the SOPs over a three-month period on three separate days. The results of the audit should then be forwarded to the commission.

The pharmacy has since apologised to the woman.

- The Dominion Post

Special offers
Opinion poll

Should fluoride in water be the responsibility of central government?

Yes

No

Vote Result

Featured Promotions

Sponsored Content